Wednesday, November 7, 2007

Ephedra, Ritalin and Other Types of Stimulants

Ephedra, Ritalin and Other Types of Stimulants: Health Risks Increase with Magnesium Deficiency

Richard Malter, Ph.D.

Ephedra, an herbal stimulant, was back in the news recently with the tragic death of a young Baltimore Orioles pitcher. Several different questions were raised by the possible role that the use of ephedra may have played in causing the sudden premature death. One question is “scientific.” Is there a causal relationship between the use of ephedra and the person’s death? The incidence rates of adverse effects with the use of ephedra also are part of the scientific perspective. Should a warning be added to the label on consumer products containing ephedra? What should the nature of the warning be? Should other stimulant products including the widely used Ritalin and other stimulant treatments for ADD also carry warning labels?

It is instructive to note what are the major risks associated with a stimulant herb like ephedra. Heart attacks, strokes, and seizures are the major health risks that are associated with any stimulant. What was quite remarkable about the media coverage of the health risks with the use of a stimulant like ephedra was the utter lack of discussion of what makes some people at greater risk with the use of a stimulant. The fact that the use of a stimulant carries serious health risks for some people cannot be denied. There certainly have been grave concerns raised about the health risks of ephedra. But, there are similar risks with the use of prescription stimulants such as Ritalin (www.ritalindeath.com).

Perhaps the most significant scientific and clinical question has to do with accounting for the mechanism by which a stimulant drug may trigger an adverse health event. A major clue is provided to us by looking at the specific adverse health events known to be associated with the use of stimulant drugs and herbs. As noted above, heart attacks, strokes, and seizures are the major health risks that are associated with use of a stimulant. These are all conditions that are also associated with the clinical presence of a magnesium deficiency. The recognition of this fact may be quite helpful in determining who is at greater risk with the use of a stimulant drug or herb. Also, there are two aspects involved in looking at the relationship between magnesium deficiency and the effects of stimulant drugs and herbs.

One aspect would look at the magnesium deficiency status of a person at the time that he or she begins to use a stimulant drug or herb. Initially, if there is a serious deficiency of magnesium when use of the drug or herb is started, then there is a strong probability of serious health risks stemming from use of a stimulant. This is pretty clear and straightforward because it is known that there is a strong relationship between magnesium deficiency and heart attacks, strokes, and seizures. Stimulants tend to cause a loss of magnesium from cells and tissues. Therefore, stimulants are very likely to worsen a magnesium deficiency condition and increase the risks of an adverse health event.

A second aspect of the magnesium deficiency factor related to the use of stimulants is when a person’s initial magnesium status is normal or near normal. In other words, when the person starts using a stimulant drug or herb, their magnesium status is not deficient or high risk. However, given the fact that a stimulant induces a loss of magnesium from cells and tissues, continued use of the stimulant over an extended period of time may eventually reduce a person’s magnesium reserves to dangerously low levels. In other words, a person may be considered a low health risk when he or she starts their use of a stimulant drug or herb. But if they continue to use the stimulant over an extended period of time, they may shift from a low risk status to a very high risk status as the stimulant causes a loss of more and more magnesium. As they become more and more deficient in magnesium, their health risks increase, especially with continued use of a stimulant drug or herb.

Assessing Magnesium Deficiency

Over the past 23 years,. I have found that a very reliable and valid way to assess magnesium deficiency is to use a hair tissue mineral analysis (TMA). Not only does a hair TMA measure cellular magnesium, but because hair TMA also measures cellular calcium, the hair TMA provides important data about the relationship between calcium and magnesium. If magnesium is deficient in relation to calcium as reflected in the calcium/magnesium ratio, then a high ratio of calcium/ magnesium is also indicative of a magnesium deficiency. This measure of a magnesium deficiency also is very useful for determining whether a person is at greater risk when using a stimulant drug or herb. The use of hair TMA can provide extremely valuable information about who would be at the greatest risk for adverse effects of using a stimulant drug or herb. In many cases, the use of hair TMA could literally be a life saver.

Food Sources of Magnesium

Green leafy vegetables are one of the best sources of magnesium. This vital mineral can also be obtained from nuts, seeds and some whole grains. Since hair TMA data show that magnesium deficiency is much more prevalent than most healthcare professionals are aware, it is wise for most people to consider taking a magnesium supplement in addition to food sources of magnesium in their diet. This is even more important for those individuals who use a stimulant drug or herb because stimulants cause a loss of magnesium. This results in an increased need for more magnesium in order to reduce the health risks associated with stimulant usage.

Symptoms of Magnesium Deficiency

Muscle spasms, tremors, glucose metabolism problems leading to diabetes, cardiac arrhythmia and palpitations, heart attack, leg cramps, depression, anxiety, panic attacks and agitation, mental confusion,
constipation, eye twitches and blurred vision, high blood pressure, mitral valve prolapse, PMS, alcoholism and addictions., seizures, transient ischemic attacks (TIAs), and stroke are common symptoms of magnesium deficiency.
There is a wealth of good information and research about magnesium in health and disease on the internet. Search for “magnesium, health.”

2 comments:

Ritalin Side Effects said...

My name is Lance Burnet and i would like to show you my personal experience with Ritalin.

I am 56 years old. I have taken Ritalin for 30 years. I have been diagnosed with a mild form of narcolepsy. I use 4 (10 MG ) pills per day. The drug ahs worked wonders and eliminated the drowsiness and sleep attacks. My concern now is the length of time I have been on it. When taking a "drug holiday" it seems like my symptoms are worse.

I have experienced some of these side effects-
rebound effect when dosage wears off.

I hope this information will be useful to others,
Lance Burnet

Rick Malter, Ph.D. said...

Dr. Malter:
Lance, Your experience with Ritalin sounds similar to that of children and adolescents taking this powerful stimulant drug. My hunch is that you have problems with adrenal gland insufficiency that produces low energy and in some cases, narcolepsy. Extended use of this powerful drug that is a class II controlled substance can result in adrenal burnout and also in severe magnesium deficiency. Magnesium deficiency puts you at risk for seizures and a sudden massive fatal heart attack. See www.ritalindeath.com.